Allergies

What is Novocaine Allergy?

Novocaine is a local anesthetic which is used in dental and surgical procedures to numb the pain. Though very rare, novocaine can cause an allergy. The allergy is mostly caused due to the preservatives present in Novocaine. If a patient is allergic to novocaine, he/she can experience hives, swelling, redness, and itching.

An allergy to novocaine can be detected by a skin test. An allergist would be able to conduct this test to check for an allergy. After this, your allergist would prescribe a new local anesthetic to prevent an allergy.

What Causes Novocaine Allergy?

Preservatives used in Novocaine usually cause an allergy. Some of the preservatives present in Novocaine which can cause an allergy are:

  • Sodium bisulfate
  • Metabisulfite

People who are allergic to sulfites can experience an allergy to this anesthetic. Symptoms of allergy include swelling, hives, redness, anxiety, breathlessness and dizziness.

Sometimes, latex gloves used in the administration of Novocaine can also cause an allergy. People with latex allergy can break out into hives if latex gloves are used which administering Novocaine. Hence, if a person has latex allergy, it is important to use latex-free gloves while administering novocaine.

Novocaine Allergy Treatment:

A skin prick test can help you to determine if you are allergic to Novocaine. An allergist would be able to conduct this test. The test would be helpful to check if you are allergic to preservatives or other chemicals in the anesthetic. Once the allergic chemical is recognized, your allergist can prescribe you another anesthetic which does not cause a reaction.

Leave a reply

Your email address will not be published. Required fields are marked *